Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 88, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2004, 5:29 PM CDT for Polk County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 2, 2004, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 022229 SVRFGF MNC119-022315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 528 PM CDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POLK COUNTY IN NORTHWEST MINNESOTA * UNTIL 615 PM CDT. * AT 524 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELDRED...OR ABOUT 22 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 20 MPH. THIS REPLACES THE PRIOR WARNING ISSUED FOR POLK COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... FISHER AT 540 PM AND CROOKSTON AT 550 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4773 9688 4754 9678 4772 9638 4796 9671 $$ JCA/NG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:08 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 3:08 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 308 PM CDT FRI JUL 2 2004 .DISCUSSION...CONVECTION AND SEVERE POTENTIAL OVER THE NEXT 36 HOURS WILL BE THE MAIN CHALLENGE FOR THIS FORECAST PACKAGE. MODELS ARE IN PRETTY GOOD AGREEMENT WITH A SLIGHT EDGE TO THE ETA BASED ON CURRENT TRENDS. TONITE...AN AREA OF LOW PRESSURE LOCATED OVER CENTRAL ND WILL MOVE SLOWLY EAST OVERNIGHT PROVIDING A FOCUS FOR CONTINUED SHOWER AND THUNDERSTORM ACTIVITY. ONE SHORTWAVE MOVING INTO SOUTHERN MB WITH SEVERAL WEAK WAVES BEHIND THE FIRST WILL HELP TO KEEP CONVECTION GOING. WITH SOME BREAKS IN THE CLOUDS THIS AFTERNOON...THE ATMOSPHERE IS DESTABILIZING RAPIDLY HELPING TO INITIATE A FEW SEVERE STORMS. DEEP LAYER SHEAR IS RELATIVELY WEAK THIS EVENING KEEPING THE SEVERE THREAT TO A MINIMUM. THE MAIN THREAT THIS EVENING WILL BE LANDSPOUTS DUE TO LOW LCL HEIGHTS...CAPES TO 2000 J/KG AND A WIND SHIFT BOUNDRY IN THE AREA. HAIL SHOULD NOT BE MUCH OF A THREAT DUE TO FREEZING LEVELS ABOVE 13000 FT. SATURDAY...AS THE LOW IN CENTRAL ND DRIFTS EAST...A COLD FRONT WILL DROP SOUTH BEHIND IT BRINGING COOLER WEATHER AND A CHANCE FOR THUNDER. THE FRONT SHOULD MOVE THROUGH THE NORTHERN VALLEY BY MIDDAY...DROPPING SOUTH INTO WEST CENTRAL MN BY EVENING. STRONG HEATING SOUTH OF THE FRONT WILL PROMOTE A TIGHT TEMP GRADIENT ACROSS THE AREA LEADING TO DECENT INSTABILITY AHEAD OF THE FRONT. A SEVERE THUNDERSTORM IS POSSIBLE...BUT NO WIDESPREAD SEVERE CONVECTION IS ANTICIPATED. INDEPENDENCE DAY...HIGH PRESSURE BEHIND THE FRONT WILL BRING DRY WEATHER BUT MUCH COOLER TEMPS. HIGHS WILL RUN 10 TO 15 DEGREES BELOW AVERAGE WITH A STIFF NORTHEAST BREEZE. MONDAY...THE NEXT WEATHER MAKER WILL BE MOVING INTO THE NORTHERN PLAINS SPREADING CLOUDS AND PRECIPITATION ACROSS THE WESTERN DAKOTAS. HIGH PRESSURE WILL BE SLOW TO MOVE OFF TO THE EAST SO MOST OF THE AREA WILL REMAIN DRY WITH CONTINUED COOL TEMPS. TUES THRU FRI...LONG RANGE MODELS HAVE SIMILAR SOLUTION...BUT DIFFER IN TIMING. 500MB TROF MOVES E OF AREA BY E 12Z WED...TAKING POTENTIAL FOR PRECIP WITH IT. 500MB RIDGE HOLDS OVER AREA THROUGH THU...KEEPING AREA COOLER...BUT DRY. THEN...NEXT SURFACE LOW STARTS MOVING TOWARDS AREA AS 500MB LOW SHIFTS TO THE SW...BRINGING THE POTENTIAL FOR THUNDERSTORMS BACK INTO THE AREA FOR THU NIGHT AND FRI. AS FAR AS TEMPS...LOWS REMAIN NEAR NORMAL...WITH HIGHS HANGING AROUND NORMAL FOR THE EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...TORNADO WATCH UNTIL 9 PM FOR PORTIONS OF EASTERN ND. MN...TORNADO WATCH UNTIL 9 PM FOR PORTIONS OF NORTHWEST AND WEST CENTRAL MN. && JCA/NG
Hazardous weather outlook, Jul 2, 2:30 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 230 PM CDT FRI JUL 2 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-022043- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 230 PM CDT FRI JUL 2 2004 ...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING OVER PARTS OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING ACROSS THE ENTIRE AREA. THE MAIN THREAT FOR SEVERE STORMS WILL BE ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BETWEEN 3 AND 10 PM. ISOLATED TORNADOES AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. MOST OF THESE STORMS WILL BE FAIRLY SLOW MOVERS WITH LOCALLY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY WITH BETTER CHANCES TO BEGIN THE WORK WEEK. AT THIS TIME IT APPEARS INDEPENDENCE DAY WILL BE RAIN FREE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER EASTERN NORTH DAKOTA. JCA/VOELKER
In the hours before
Local storm report, Jul 2, 1:51 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
151 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0144 PM TORNADO 4 W CANDO 48.49N 99.29W
07/02/2004 TOWNER ND PUBLIC
&&
EWENSLocal storm report, Jul 2, 4:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
416 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 3 S ECKELSON 46.89N 98.33W
07/02/2004 1.00 INCH BARNES ND PUBLIC
&&
MMLLocal storm report, Jul 2, 5:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
504 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 9 S ECKELSON 46.81N 98.33W
07/02/2004 1.75 INCH BARNES ND PUBLIC
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:47 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.